Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

On medicine for AFIB. Noticed bruise on arm. What treatment is required?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 1981
Answered : 922 Questions
Question
im a 65 yr old male and I was just diagnosed with afib and was prescribed digoxin and warfarin 2 weeks ago. i have multiple large bruising on my arms and my vital signs are; BP 90/60, HR 12, RR 22 and temp 96.6. what would you assess based on these medications and diagnosis and why?
what teachings would you provide for warfrain? such as activity, diet, effects to expect, effects to report, and when to return for follow up?
Posted Sun, 2 Dec 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Anil Grover 1 hour later
Hi,
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence. I have taken up your questions here to provide specific answers.

Q 1:I am a 65 yr old male and I was just diagnosed with afib and was prescribed digoxin and warfarin 2 weeks ago. i have multiple large bruising on my arms and my vital signs are; BP 90/60, HR 12, RR 22 and temp 96.6. what would you assess based on these medications and diagnosis and why?

A 1: I assume atrial fibrillation diagnosis was established with EKG and or Holter examination.

Here, one would like to know whether atrial fibrillation is associated with any other disease like valvular disease (narrowing or leakage of valve that is stenosis or regurgitation respectively) or muscle disease or no association called Lone Atrial Fibrillation. For the later has more propensity of throwing out blood clot formed in right or left atrium into circulation. As there is no other disease of the heart no other treatment is needed. There is primary need for anticoagulation with drug like Warfarin. Other thing one wants to know how much is the ventricular rate if it is high (optimal rate is kept around 70-90 in atrial fibrillation) then the drug like digoxin is prescribed.

To find out or exclude any other associated disease of heart, valvular or muscular, investigation of choice is echocardiography & Doppler examination. A chest x-ray is also useful, to find out if any clot has gone into lungs from right atrium.

Q 2.What diagnostic/lab tests would you order and why?
A 2.For patients taking Warfarin, an anti coagulant drug, the single most important test is International Normalised Ratio or INR. Without drug it is around 1. With drug it is maintained between 1.5 to 2.5. More than 2.5 makes the more thin than desired (some hospitals have protocol to keep between 2 and 3). Before the optimal dose which depends on person to person and diet he/she takes is achieved a weekly INR is done. Thereafter, 2 weeks to 4 weeks is necessary. Hemoglobin, coagulation tests, Liver function tests and vitamin K levels(in some institutions) are done before the drug is started.

Q 3. What teachings would you provide for digoxin? such as activity, diet, effects to expect, effects to report, and when to return?

A 3. Digoxin has narrow therapeutic ratio that is ratio between what is toxic dose and what is therapeutic dose is narrow. Most people gets stable effect with 0.25 mg once a day. EKG when compared with EKG before drug has been started, shows certain signs of effects of digoxin. The same investigation is used to quickly assess toxicity for it will show heart beating out of rhythm (Proxysmal atrial tachycardia with block) is typical for it. Hypokalemia (less potassium in blood) aggravate its effect. Therfore, Serum Potassium is kept at optimal level. Nausea and gastointestinal upsets are early signs of toxicity and doctor needs to be consulted. Yellow vision (everything appearing yellow) is advanced sign of toxicity. The arrhythmia constitutes an emergency. And, if your awareness of heart beats and skipped beats is none to minimal and it becomes severe palpitation that is time you ought to be in emergency.
According to the Drugs website. Patients on Digoxin have to maintain normal serum potassium, magnesium and calcium levels because hypokalemia, hypomagnesemia and hypercalcemia may predispose the patient to Digoxin toxicity. Patients taking Digoxin are advised to consume foods high in potassium and magnesium and foods low in calcium.
Read more: WWW.WWWW.WW
Q 4. what teachings would you provide for warfrain? such as activity, diet, effects to expect, effects to report, and when to return for follow up?

A 4. Warfarin is a blood-thinning medication and it acts by inhibiting vitamin K. that There is no specific warfarin (Coumadin) diet. However, certain foods and beverages can make it so warfarin doesn't effectively prevent blood clots. It's important to pay attention to what you eat while taking warfarin.

One nutrient that can lessen warfarin's effectiveness is vitamin K. It's important to be consistent in how much vitamin K you get daily. The average daily allowance of vitamin K for adult men is 120 micrograms (mcg). For adult women, it's 90 mcg. While eating small amounts of foods that are XXXXXXX in vitamin K shouldn't cause a problem, avoid eating or drinking large amounts of:
XXXXXXX
Spinach
Brussels sprouts
Parsley
Collard greens
Mustard greens
Chard
XXXXXXX tea

Certain drinks can increase the effect of warfarin, leading to bleeding problems. Avoid or drink only small amounts of these drinks when taking warfarin:
Cranberry juice
Alcohol

Talk to your doctor before making any major changes in your diet and before starting any over-the-counter medications, vitamins or herbal supplements. If you are unable to eat for several days or have ongoing stomach upset, diarrhea or fever, consult your doctor. These signs and symptoms may mean you need a different dose of warfarin.
Other precaution is with warfarin your blood is thinner than normal so small cuts will not stop bleeding unless pressed for long time (for example cuts during shave). Similar bleeding can occur internally if met with an accident so tread in your daily activity carefully.
I hope I have answered all your questions if there is some thing not clear. Please ask I will be only too happy to answer. Good Luck.
Regards.


With Best Wishes:
Dr Anil Grover
MBBS, MD (Medicine) DM(Cardiology)
Cardiologist and Internist
http:/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor